Med­i­ca­tion fog can mimic or worsen de­men­tia in the el­derly

Times-Herald (Vallejo) - - COMMUNITY - By Mar­i­lynn Mar­chione

Claire Din­neen’s daugh­ters thought that wors­en­ing de­men­tia was caus­ing her grow­ing con­fu­sion, but her doc­tor sus­pected some­thing else.

Dr. Pei Chen asked them to round up medicines in the 89-year-old woman’s home and they re­turned with a huge haul. There were 28 drugs or­dered by var­i­ous doc­tors for var­i­ous ail­ments, plus over­the-counter medicines. Chen spent a year sort­ing out which ones were truly needed and trimmed a dozen.

To her daugh­ters’ sur­prise, Din­neen got bet­ter, able to re­mem­ber more things and to of­fer ad­vice on what to wear and how to raise their kids. Her symp­toms were from “med­i­ca­tion fog,” not her de­men­tia get­ting worse, Chen told one daugh­ter.

“I was just stunned,” Deb­bie Din­neen said. “No one had taken a look at the big pic­ture” to see if medicines might be ad­dling her mom, who lives near Berke­ley, Cal­i­for­nia.

“Un­for­tu­nately, it’s not un­usual,” said Chen, a geri­a­tri­cian at the Uni­ver­sity of Cal­i­for­nia, San Fran­cisco.

About 91% of peo­ple over 65 take at least one pre­scrip­tion medicine and 41% use five or more -- what doc­tors call polyphar­macy.

The risk of side ef­fects or in­ter­ac­tions rises with the num­ber of pills, and one doc­tor of­ten is un­aware of what oth­ers have al­ready pre­scribed for the same pa­tient. Din­neen, for ex­am­ple, had two pre­scrip­tions for the same drug at dif­fer­ent doses from dif­fer­ent phar­ma­cies.

“It’s very easy to miss med­i­ca­tion side ef­fects be­cause they mas­quer­ade as all these other symp­toms,” said Dr. Michael Stein­man, an­other UCSF geri­a­tri­cian.

He re­cently helped up­date an Amer­i­can Geri­atrics So­ci­ety list of po­ten­tially in­ap­pro­pri­ate medicines for older adults that can mimic de­men­tia or make symp­toms worse.

“Po­ten­tially” is the key word -- the drugs on the list don’t al­ways pose a prob­lem, and no one should stop us­ing any medicine with­out first check­ing with a doc­tor be­cause that could do se­ri­ous harm, Stein­man stressed.

But some medicines don’t have a strong rea­son to be used and their risks may out­weigh their ben­e­fits for older peo­ple, he and other doc­tors say. They of­ten “de­pre­scribe” medicines that may no longer be needed or that once may have been OK but now may be caus­ing prob­lems.

The list in­cludes cer­tain types of mus­cle re­lax­ants, an­ti­his­tamines, al

lergy medicines, stom­ach acid reme­dies, an­tide­pres­sants, anti-anx­i­ety medicines, pain re­liev­ers, sleep aids and other com­mon treat­ments.

Many of these drugs have an­ti­cholin­er­gic ef­fects -- that is, they re­duce or in­ter­fere with a chem­i­cal mes­sen­ger that’s key to healthy nerve func­tion. That can cause drowsi­ness, con­fu­sion, blurred vi­sion, dizzi­ness and other symp­toms that im­pair think­ing skills.

These drugs might be fine for a younger per­son, but “once some­one is hav­ing even the tiniest dif­fi­culty with think­ing and mem­ory, then the ef­fects of these drugs are just huge,” said Dr. Andrew Bud­son of Bos­ton Uni­ver­sity’s Alzheimer’s dis­ease center.

Some­times side ef­fects ap­pear right away but in other cases they only de­velop or show up with longer use. Pa­tients may not make the con­nec­tion be­tween a drug they’ve used for many months and new symp­toms. Age it­self can be a cul­prit and make a long-used drug sud­denly in­tol­er­a­ble.

“The drug hasn’t changed, the per­son has,” said Dr. Greg Jicha, a de­men­tia spe­cial­ist at the Uni­ver­sity of Ken­tucky.

Fam­ily mem­bers will say, “‘well, she was on that for 20 years,’ but her brain, kid­ney, liver were younger too. She’s no longer go­ing to be able to me­tab­o­lize that drug” like she used to, he said.

Jicha re­called a case last year when he was asked to give a sec­ond opin­ion on a woman re­cently di­ag­nosed with Alzheimer’s dis­ease. He re­viewed her medicines and “six jumped right out -- these are not good med­i­ca­tions for some­one over 65” let alone at the higher doses she was re­ceiv­ing, he said. Four turned out to be for prob­lems she no longer had, and he was able to switch some oth­ers to safer al­ter­na­tives.

The woman’s score on a 38-point test of think­ing skills rose from 18 be­fore the med­i­ca­tion changes to 33 af­ter them, putting her at the low end of the nor­mal range.

Now she can drive, which was “an ab­so­lute no-no six months ear­lier,” Jicha said. “She clearly no longer meets cri­te­ria for de­men­tia.”

One of his col­leagues, Dr. Daniela Moga, heads a study to see whether op­ti­miz­ing medicines can de­lay the start of de­men­tia symp­toms. At the Alzheimer’s As­so­ci­a­tion In­ter­na­tional Con­fer­ence in Los Angeles in July, she de­scribed the fed­er­ally funded re­search, which in­volves peo­ple who are 65 or older and tak­ing at least one medicine on the geri­atrics so­ci­ety list.

All have nor­mal think­ing skills al­though some showed signs on brain scans of pos­si­ble de­men­tia de­vel­op­ing. Par­tic­i­pants are given a sort of cog­ni­tive stress test -- they take ex­ams for think­ing skills while wear­ing a patch that oozes scopo­lamine, a mo­tion sick­ness drug that has an­ti­cholin­er­gic ef­fects, and then four weeks later with­out the patch. If they do worse while on the patch, it means cer­tain medicines might be harm­ful for them, Moga ex­plained.

“We want to see if we can iden­tify a spe­cific group that might ben­e­fit most” by care­fully man­ag­ing med­i­ca­tion use and pos­si­bly de­lay the start of de­men­tia symp­toms, she said.

To help avoid med­i­ca­tion prob­lems, doc­tors give these tips:

• Make sure you know all the med­i­ca­tions some­one is tak­ing, in­clud­ing pre­scrip­tion, over-the­counter and vi­ta­mins or di­etary sup­ple­ments. Don’t as­sume that some are safe just be­cause they don’t re­quire a pre­scrip­tion.

• Keep a run­ning list with the date each medicine is started and stopped and note any symp­toms. The Na­tional In­sti­tute on Aging of­fers a work­sheet for this.

• Re­view the to­tal med­i­ca­tion list with a doc­tor, a geri­atrics spe­cial­ist or a phar­ma­cist.

• If you sus­pect a prob­lem, bring it up and don’t wait for your doc­tor to ask. The Amer­i­can Ge­ri­atric So­ci­ety’s Health in Aging Foun­da­tion has these tools and tips for find­ing al­ter­na­tives to any medicines caus­ing trou­ble.

Newspapers in English

Newspapers from USA

© PressReader. All rights reserved.